The University of Southampton
Warning! Your browser is out-of-date and not compatible with this website. Please download a new secure and faster browser to view this website correctly.
Mathematical Sciences
Phone:
(023) 8059 5465
Email:
G.A.Jones@soton.ac.uk

Professor Gareth Jones 

Emeritus Professor

Professor Gareth Jones's photo
Related links

Professor Gareth Jones is Emeritus Professor within Mathematical Sciences at the University of Southampton.

After obtaining an MA and DPhil from the University of Oxford, I have been employed at the University of Southampton since 1971, and a Professor of Mathematics since 2000. My research interests are mainly in Group Theory and its applications to areas such as Combinatorics, Galois Theory, Geometry and Topology. Current research projects involve dessins d'enfants and Beauville surfaces. I have published about 90 papers and have co-authored three textbooks, on Complex Functions (with David Singerman), and on Elementary Number Theory and Information and Coding Theory (both with Mary Jones). I am currently working on textbooks on dessins d'enfants and the theory of algorithms. I have supervised about a dozen PhD students.

Administrative responsibilities have included periods as Head of the Pure Mathematics Group and as MMath and Single Honours Mathematics programme coordinator. I retired in 2011, and since then I have continued my research as an Emeritus Professor.

Research

Publications

Contact

Research interests

Group theory, and its applications to geometry, topology, combinatorics and Galois theory

Research group(s)

Pure Mathematics

Article(s)

  • Constructions of chiral polytopes of small rank - Breda d'Azevedo, Antonio, Jones, Gareth and Schulte, Egon
    Published:
    2011
    Publication:
    Canadian Journal of Mathematics
    Volume:
    63
    Page Range:
    1254-1283
    doi:
    10.4153/CJM-2011-033-4
  • The Einstein Telescope: a third-generation gravitational wave observatory - Punturo, M., Abernathy, M., Acernese, F., Allen, B., Andersson, Nils, Arun, K., Barone, F., Barr, B., Barsuglia, M., Beker, M., Beveridge, N., Birindelli, S., Bose, S., Bosi, L., Braccini, S., Bradaschia, C., Bulik, T., Calloni, E., Cella, G., Mottin, E. Chassande, Chelkowski, S., Chincarini, A., Clark, J., Coccia, E., Colacino, C., Colas, J., Cumming, A., Cunningham, L., Cuoco, E., Danilishin, S., Danzmann, K., De Luca, G., De Salvo, R., Dent, T., De Rosa, R., Di Fiore, L., Di Virgilio, A., Doets, M., Fafone, V., Falferi, P., Flaminio, R., Franc, J., Frasconi, F., Freise, A., Fulda, P., Gair, J., Gemme, G., Gennai, A., Giazotto, A., Glampedakis, Kostas, Granata, M., Grote, H., Guidi, G., Hammond, G., Hannam, M., Harms, J., Heinert, D., Hendry, M., Heng, I., Hennes, E., Hild, S., Hough, J., Husa, S., Huttner, S., Jones, G.A., Khalili, F., Kokeyama, K., Kokkotas, K., Krishnan, B., Lorenzini, M., Lück, H., Majorana, E., Mandel, I., Mandic, V., Martin, I., Michel, C., Minenkov, Y., Morgado, N., Mosca, S., Mours, B., Müller–Ebhardt, H., Murray, P., Nawrodt, R., Nelson, J., Oshaughnessy, R., Ott, C.D., Palomba, C., Paoli, A., Parguez, G., Pasqualetti, A., Passaquieti, R., Passuello, D., Pinard, L., Poggiani, R., Popolizio, P., Prato, M., Puppo, P., Rabeling, D., Rapagnani, P., Read, J., Regimbau, T., Rehbein, H., Reid, Stuart D., Rezzolla, L., Ricci, F., Richard, F., Rocchi, A., Rowan, S., Rüdiger, A., Sassolas, B., Sathyaprakash, B., Schnabel, R., Schwarz, C., Seidel, P., Sintes, A., Somiya, K., Speirits, F., Strain, K., Strigin, S., Sutton, P., Tarabrin, S., Thüring, A., van den Brand, J., van Leewen, C., van Veggel, M., van den Broeck, C., Vecchio, A., Veitch, J., Vetrano, F., Vicere, A., Vyatchanin, S., Willke, B., Woan, G., Wolfango, P. and Yamamoto, K.
    Published:
    2010
    Publication:
    Classical and Quantum Gravity
    Volume:
    27, (19)
    Page Range:
    194002-[1-13]
    doi:
    10.1088/0264-9381/27/19/194002
  • Hypermap operations of finite order - Jones, Gareth and Pinto, Daniel
    Published:
    2010
    Publication:
    Discrete Mathenatics
    Volume:
    310, (12)
    Page Range:
    1820-1827
    doi:
    10.1016/j.disc.2009.12.019
  • The third generation of gravitational wave observatories and their science reach - Punturo, M., Abernathy, M., Acernese, F., Allen, B., Andersson, N., Arun, K., Barone, F., Barr, B., Barsuglia, M., Beker, M., Beveridge, N., Birindelli, S., Bose, S., Bosi, L., Braccini, S., Bradaschia, C., Bulik, T., Calloni, E., Cella, G., Chassande Mottin, E., Chelkowski, S., Chincarini, A., Clark, J., Coccia, E., Colacino, C., Colas, J., Cumming, A., Cunningham, L., Cuoco, E., Danilishin, S., Danzmann, K., De Luca, G., De Salvo, R., Dent, T., Derosa, R., Di Fiore, L., Di Virgilio, A., Doets, M., Fafone, V., Falferi, P., Flaminio, R., Franc, J., Frasconi, F., Freise, A., Fulda, P., Gair, J., Gemme, G., Gennai, A., Giazotto, A., Glampedakis, K., Granata, M., Grote, H., Guidi, G., Hammond, G., Hannam, M., Harms, J., Heinert, D., Hendry, M., Heng, I., Hennes, E., Hild, S., Hough, J., Husa, S., Huttner, S., Jones, G., Khalili, F., Kokeyama, K., Kokkotas, K., Krishnan, B., Lorenzini, M., Lück, H., Majorana, E., Mandel, I., Mandic, V., Martin, I., Michel, C., Minenkov, Y., Morgado, N., Mosca, S., Mours, B., Müller-Ebhardt, H., Murray, P., Nawrodt, R., Nelson, J., Oshaughnessy, R., Ott, C.D., Palomba, C., Paoli, A., Parguez, G., Pasqualetti, A., Passaquieti, R., Passuello, D., Pinard, L., Poggiani, R., Popolizio, P., Prato, M., Puppo, P., Rabeling, D., Rapagnani, P., Read, J., Regimbau, T., Rehbein, H., Reid, S., Rezzolla, L., Ricci, F., Richard, F., Rocchi, A., Rowan, S., Rüdiger, A., Sassolas, B., Sathyaprakash, B., Schnabel, R., Schwarz, C., Seidel, P., Sintes, A., Somiya, K., Speirits, F., Strain, K., Strigin, S., Sutton, P., Tarabrin, S., van den Brand, J., van Leewen, C., van Veggel, M., van den Broeck, C., Vecchio, A., Veitch, J., Vetrano, F., Vicere, A., Vyatchanin, S., Willke, B., Woan, G., Wolfango, P. and Yamamoto, K.
    Published:
    2010
    Publication:
    Classical and Quantum Gravity
    Volume:
    27, (8)
    Page Range:
    084007
    doi:
    10.1088/0264-9381/27/8/084007
  • Regular embeddings of complete bipartite maps: classification and enumeration - Jones, Gareth
    Published:
    2010
    Publication:
    Proceedings of the London Mathematical Society
    doi:
    10.1112/plms/pdp061
  • Maps related to Grigorchuk's group - Jones, G.A.
    Published:
    2010
    Publication:
    European Journal of Combinatorics
    doi:
    10.1016/j.ejc.2009.03.025
  • Totally chiral maps and hypermaps of small genus - Breda d'Azevedo, Antonio and Jones, Gareth
    Published:
    2009
    Publication:
    Journal of Algebra
    Volume:
    322, (11)
    Page Range:
    3971-3996
    doi:
    10.1016/j.jalgebra.2009.02.017
  • Maps admitting trialities but not dualities - Jones, Gareth and Poulton, Andrew
    Published:
    2009
    Publication:
    European Journal of Combinatorics
    doi:
    10.1016/j.ejc.2010.02.001
  • Wilson's map operations on regulat dessins and cyclotomic fields of definition - Jones, Gareth, Streit, M. and Wolfart, J.
    Published:
    2009
    Publication:
    Proceedings of the London Mathematical Society
    Volume:
    100, (2)
    Page Range:
    510-532
    doi:
    10.1112/plms/pdp033
  • Chirality groups of maps and hypermaps - Breda d'Azevedo, Antonio, Jones, Gareth, Nedela, Roman and Skoviera, Martin
    Published:
    2009
    Publication:
    Journal of Algebraic Combinatorics
    Volume:
    29, (3)
    Page Range:
    337-355
    doi:
    10.1007/s10801-008-0138-z
  • Exotic behaviour of infinite hypermaps - Jones, Gareth Aneurin
    Published:
    2008
    Publication:
    Ars Mathematica Contemporanea
    Volume:
    1, (1)
    Page Range:
    51-65
  • A bound for the number of automorphisms of an arithmetic Riemann surface - Belolipetsky, Mikhail and Jones, Gareth A.
    Published:
    2005
    Publication:
    Mathematical Proceedings of the Cambridge Philosophical Society
    Volume:
    138, (2)
    Page Range:
    289-299
    doi:
    10.1017/S0305004104008035
  • Automorphisms and regular embeddings of merged Johnson graphs - Jones, G.A.
    Published:
    2005
    Publication:
    European Journal of Combinatorics
    Volume:
    26, (3-4)
    Page Range:
    417-435
    doi:
    10.1016/j.ejc.2004.01.012
  • Orbits of braid groups on cacti - Jones, G.A. and Zvonkin, A.
    Published:
    2002
    Publication:
    Moscow Mathematical Journal
    Volume:
    2, (1)
    Page Range:
    129-162
  • Transitive permutation groups without semiregular subgroups - Cameron, P.J., Guidici, M., Jones, G.A., Kantor, W.M., Klin, M.H., Marusic, D. and Nowitz, L. A.
    Published:
    2002
    Publication:
    Journal of the London Mathematical Society
    Volume:
    66, (2)
    Page Range:
    325-333
    doi:
    10.1112/S0024610702003484
Professor Gareth Jones
Building 54 Mathematical Sciences University of Southampton Highfield Southampton SO17 1BJ

Room Number: 54/5009

Telephone: (023) 8059 5465
Facsimile: (023) 8059 5147
Email: G.A.Jones@soton.ac.uk

Share this profileFacebookGoogle+TwitterWeibo

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×